'DNA' special: Allergy to meds sets flesh on fire

Sunday, 10 March 2013 - 4:41am IST | Place: Mumbai | Agency: DNA
Rare disorder causes reaction to antibiotics.

When 25-year-old Mulund resident  Deepa Shah popped a seemingly harmless antibiotic for a cough and a sore throat a few months ago, she didn't realise that the medication would land her in the ICU, battling for her life.

Shah was prescribed a dosage of the penicillin-based antibiotic, ‘amoxicillin clavulanic acid’, known by various brand names in the market, by her family physician. Within 24 hours of popping the pills, Shah developed severe itching and red rashes all over her body. “I dismissed the itching and the rashes as a minor allergy,” recounts Shah. “I consumed Avil, a drug which reduces itching, but to no avail. Over the next day, the reaction worsened as my skin started peeling off. When I panicked and got admitted in a hospital, the diagnosis was Toxic Epidermal Necrolysis Syndrome (TENS),” said Shah.

TENS is a rare disorder in which the body's reaction to a drug causes the patient’s skin to burn from the inside. It affects one in any given population of one lakh persons. “Eventually the epidermis, the top layer of skin, begins to peel off in large sheets. When the upper layer of Shah’s skin started to shed, the exposed skin appeared a deep tender red,” explains Dr SM Keswani, medical director, National Burns Centre, Airoli, in Navi Mumbai. “She suffered from almost 95% burns, and was hanging between life and death when she was admitted to the burns' ICU.”

Doctors said that the life-threatening burns, caused due to extreme drug reaction, affect the organs lined with mucous membrane which include the corneas in eyes, insides of mouth, nose, anal and vaginal areas. “The patient experienced severe burning in the inner lining of these orifices, apart from her skin bubbling and falling off. She was kept in strict isolation. Her dead skin was carefully removed and loose gauze dressing was applied with antibacterial agents every day for nearly three weeks,” said Dr SM Keswani. “Severe ulcers developed in the patient’s mouth which made it impossible for her to eat. She was fed bland liquid food through a nasal gastric tube.”
Close to 50% of TENS patients succumb to their burn injuries. But by the end of a month-long stay in the burns ICU, Shah was showing miraculous signs of recovery. Loss of vision usually follows as an after-effect, but doctors said that Shah’s eyesight was unaffected. Scars of the trauma though continue to petrify Shah to such an extent that she is averse to taking any kind of medication for the fear of contracting TENS again. “The culprit is not the drug, but the erratic way in which a patient’s immune system may react to it,” said Dr Keswani. “Once the reaction sets in and the skin erupts into rashes or blisters, the patient should be admitted in care of a burns ICU without slightest delay. In absence of ICU care, the patient can die within a week.”
Doctors also warned against popping antibiotics without a doctor's supervision. “Patients irresponsibly pop antibiotic painkillers without bothering to take a doctor’s prescription. Chemists who operate shop without employing a qualified pharmacist (B.Pharm or D.Pharm) can put a patient’s life in jeopardy,” warned Dr Keswani.
*patient's name changed on request
 


Jump to comments